|Hey Dr. Cohen, this one's for you: ARS on Sustiva/Combivir, time to stop?
Apr 6, 2003
I'm 44, diagnosed with HIV last summer when I had ARS. I've been on Sustiva/Combivir now for 8 months, doing well: viral load went from 75K to undetectable in the first 3 months; CD4s from 630 to 954 most recently. I feel fine on therapy, but I now have the option of undergoing an STI through a study. My choices seem to be to stay the course and not rock the boat, stop therapy and continue watching my CD4s and viral load, or go for an STI. Which option would you choose if you were me?
| Response from Dr. Cohen
Since we've just met, it is a bit hard to know what I'd do if I were you. Actually, it is a bit hard to know what to do even if I were me...
Here are the issues. We know that you started treatment shortly after HIV was detected - how soon after is unclear from what you've sent in. Since you are doing well - you can either stay on these meds, or stop. I am not sure how you see this as 3 options - since an STI begins with stopping therapy and then restarting depending on what happens. And deciding what you'd use for criteria about restarting... true for both STIs and "just stopping".
So -- what we know now is that you can safely do either. This combination you are on is among the most studied and proven and likely to work in those adherent to it for years and years... and so the only reason to stop would be long term side effects. And this combo is considered pretty safe overall - but there are concerns that some will have cumulative toxicity even to this combination - in one study for example (ACTG 384) there was some evidence that there was fat loss going on (lipoatrophy) on this combination even as soon as month 6 or so. While for some this is not a problem, for others it is. This can also be true for a few on Sustiva - that the initial side effects don't completely fade away.
But this is among our safer combinations. One minor change - replacing the AZT with Viread (tenofovir) might further decrease the rate of lipoatrophy and this is one minor change you can make if you choose to stay on.
And so - since we can confidently say that some can stay on this and do just fine - should you? Or should you stop?
Well - since you were treated soon after seroconversion, there is some evidence that those who did early treatment can stop, and when they do, after perhaps a few stops/restarts - the viral load off treatment might be low enough to allow someone to have a pretty long time off medication without much fear of HIV damage. For perhaps 20% of those who've tried this approach, over the years off medication, they're doing very well with a viral load of only a few thousand copies, some even lower than this. And they don't have drug toxicity - only the toxicity from low level HIV replication. Which is less well studied - but may not be without at least some long term concerns. Nevertheless, they're doing fine and this has become an attractive option to pursue.
But this leads to the conundrum. HIV, even at low levels, can cause some trouble. However, treatment even if successful and minimally toxic, might have some long term problems that lead to wanting to have interruptions. What to do? Can we treat and avoid problems? Can we stop and avoid medication problems?
In short - we are still trying to figure this balance out. One study - called the SMART study is trying to figure this out by comparing one group of people who stay on medication, while the others stop, and minimize their use of medication for as long as possible. Other studies may be available as well - including the one you are considering. I don't know the details of it of course - but many studies are trying to figure out this balance.
Whether stopping is better than staying on is not yet clear from what we know. We do know you can stop. We know some who stop do just fine meaning low viral loads and stable good CD4 counts - and that alone might be reason enough to try it - since being off medication with a low viral load sounds like a good place to be. But the long term answer is still uncertain -- your own intuition is needed here, and since as well as I know you, I am still not sure which way you are leaning, that is if I were you...
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Itchy Skin A Symptom Of AIDS?
- Sore On Mouth Sign Of HIV Infection
- Black Spots After Anal Sex Without Condom Does It Mean I Have HIV
- Dry Cough After Vaginal Sex Condom Broke Worried I Have HIV
- Itchy Rash After Oral Sex Form Sex Worker Does It Mean I Have HIV
- Itchy Scrotum After Licking Penis Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.